Maryland, 2013Flash Flooding in Maryland, August 9 to 10, 2013
August 9 to 10, 2013 · NWS LWX · 3 events in 2 counties and zones
High pressure was located off the east coast and southerly flow increased dew points into the 70s for areas east of the Blue Ridge. A frontal boundary sagged southward and thunderstorms developed near it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was located off the east coast and southerly flow increased dew points into the 70s for areas east of the Blue Ridge. A frontal boundary sagged southward and thunderstorms developed near it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 7:50 PM EST, 2 hours earlier.
Area forecast discussion, Aug 9, 7:50 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT FRI AUG 9 2013
.SYNOPSIS...
LOW PRESSURE MOVING EAST THROUGH CANADA WILL DRAG A COLD FRONT
SOUTHEAST INTO THE MID ATLANTIC OVERNIGHT. THE FRONT WILL STALL OVER
THE SOUTHERN MID ATLANTIC THIS WEEKEND AND MONDAY BEFORE ANOTHER A
COLD FRONT CROSSES THE REGION TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CDFNT APPEARS TO BE ACRS NRN MD/ERN WVA ATTM. AMS IN THIS RGN
STBL...EVIDENCED BY PBZ 00Z RAOB...AND EVEN SHRA ALONG THE FNT
HAVING DFCLTY SUSTAINING THEMSELVES. THE FNT ITSELF WL BE
SNEAKING THRU THE CWFA TNGT.
THE MORE AGGRESSIVE ACTIVITY ACRS SRN MD ATTM...INVOF A LEE TROF.
HERE THE COMBO OF 2000 J/KG SBCAPE...30-35 KT EFFECTIVE BULK
SHEAR...AND MID 70S DEWPTS WORKING IN CONCERT W/ THE LLVL FORCING
OF THE TROF AXIS AND BAY BNDRYS HV BEEN ENUF TO OVERCOME POOR
MID-LVL LAPSE RATES. HRRR SUGGESTS THESE STORMS WL CONT PAST
MIDNGT. RDR TRENDS SUGGEST THAT MAY BE A BIT LONG...AND WL STRIKE
A BALANCE IN THE GRIDS.
TRULY DRIER AIR STILL BACK ACRS NWRN PA. DO XPCT SOME TO DRAIN SWD
BY MRNG...BUT IT WL BE A SLOW PROCESS. WHILE MOST OF THE OVNGT HRS
WL BE DRY IN TERMS OF LACK OF RAFL...IT STILL WL BE A BIT HUMID.
THIS POSES THE PATCHY FOG THREAT ONCE AGN.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
MODELS ARE A LITTLE MORE AGGRESSIVE PUSHING THE FRONTAL BOUNDARY
INTO SOUTHERN VIRGINIA ON SATURDAY. AM WORRIED THIS IS A LITTLE TOO
FAR SOUTH TOO SOON AND FORECAST REFLECTS FRONT LOCATED OVER
CENTRAL VIRGINIA ON SATURDAY. THUS...CHANCE POPS IN THIS AREA.
MEANWHILE...GUIDANCE SHOWS SOME DRIER AIR PUSHING SOUTH OF THE
MASON DIXON LINE INTO WESTERN/CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND NORTHERN VA/DC. IN RESPONSE...HAVE TRIMMED POPS IN
THIS AREA FOR SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A ZONAL PATTERN WILL SET UP ACROSS THE MID ATLANTIC FOR THE END OF
THE WEEKEND. THE STALLED COLD FRONT SHOULD BE ACROSS THE VA/NC
BORDER AND CONVERGENCE ALONG IT WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS. WEAK NORTHERLY FLOW WILL BRING IN SOME LOWER DEWPT
AIR SUNDAY BUT GFS AND NAM BOTH SHOW THE STALLED FROPA MOVING NORTH
AS A WARM FRONT. PWAT VALUES WILL STILL BE NEAR 1.5IN ACROSS THE
REGION. AS FLOW STAYS ZONAL AND HIGH PRESSURE ALOFT BLOCKS THE
SOUTHWARD PROGRESSION OF FROPA...DEWPTS IN THE LOW 70S AND MARGINAL
LAPSE RATES MAY PRODUCE THUNDERSTORMS MAINLY SOUTH OF I-66 IN
VICINITY OF FROPA SUNDAY AFTERNOON. AN ISOLATED THUNDERSTORM MAY
PRODUCE DAMAGING WIND IN THE AFTERNOON. TEMPS ARE EXPECTED TO REACH
THE MID TO UPPER 80S SUNDAY.
ANOTHER CENTER OF LOW PRESSURE WILL DIP DOWN ACROSS THE HUDSON BAY
AND A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES REGION MONDAY.
THE SLOW MOVING FROPA WILL STAY ACROSS THE SOUTHERN PORTIONS OF LWX
WHILE MULTIPLE DISTURBANCES CROSS THE REGION. E-SE FLOW FORMS
DURING THE DAY AND SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
NEAR THE BLUE RIDGE AND WEST. THE GREAT LAKES FROPA WILL MOVE
ACROSS THE REGION TUESDAY AFTERNOON AND EVENING PER THE GFS AND
ECMWF. PROGRESSION OF THIS FRONT WILL BE QUICKER AS THE UPPER LEVEL
TROUGH SWINGS THROUGH THE EASTERN US. HIGH PRESSURE MOVES INTO THE
REGION TOWARDS THE END OF THE WORK WEEK. SLIGHTLY BELOW NORMAL HIGH
TEMPS WILL CONTINUE THROUGH THE LONG TERM.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
TSTMS NOW SE OF TERMINALS. VFR XPCTD OVNGT OUTSIDE OF PATCHY FOG.
WL BE KEEPING THAT THREAT TO THE W /IAD/CHO/MRB/ AT MVFR LVLS...
BRIEFLY DOWN TO IFR AT CHO.
TEH FNT WL LINGER ACRS CENTRL/SRN VA SAT. CHO MAY REMAIN IN THE
ZONE WHERE SCT TSRA PSBL. ANY RESTRICTIONS WUD BE LMTD AND BRIEF.
ELSW...VFR SHUD REMAIN IN LGT NW FLOW.
A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR CHO.
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ACTIVITY. A QUICKER FROPA
WILL CROSS THE REGION TUESDAY. HIGH PRESSURE MOVES INTO THE REGION
TOWARDS THE END OF THE WORK WEEK.
&&
.MARINE...
HV ALLOWED SCA TO EXPIRE AT 8PM. THAT/S NOT TO SAY WX THREATS
OVER...AS A LINE OF STRONG TSRA REMAIN ACRS SRN MD...INCL ADJACENT
WATERS. HV SPECIAL MARINE WRNGS IN EFFECT TO COVER THE ASSOCD WND
GUSTS.
LGT W/NW WNDS OVNGT-TMRW. SINCE FNT WL ONLY SLOWLY CLR THE AREA...
GRADIENT NOT XPCTD TO BE TOO STRONG.
A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR THE
SOUTHERN PORTIONS OF THE WATERS. SOME THUNDERSTORMS MAY WARRANT A
SMW OR MWS SUNDAY AFTERNOON AND EVENING. ANOTHER FROPA WILL CROSS
THE WATERS TUESDAY NIGHT.
&&
.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES ON THE BAY AROUND 1/2 TO 3/4 OF A FT ABV NORMAL.
THESE LVLS LOW ENUF SO THAT NO FLOODING HAS TAKEN PLACE WITH THE
EVNG TIDE CYCLE. WNDS OVNGT-SAT WL TURN W/NW...WHICH WL FURTHER
EASE THE SITUATION. THUS...NO ADDTL FLOODING XPCTD ATTM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Aug 9, 7:13 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT FRI AUG 9 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
813 PM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ACROSS SOUTHERN MARYLAND THIS EVENING
WILL PRODUCE HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED
FLASH FLOODING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LOCALLY
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANY REPORTS OF
THUNDERSTORM WIND DAMAGE WOULD BE GREATLY APPRECIATED.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
813 PM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HTS
In the hours before
Local storm report, Aug 9, 8:28 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 ENE BEL ALTON 38.47N 76.96W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG BEL ALTON NEWTOWN ROAD
&&
EVENT NUMBER LWX1300721
HTSLocal storm report, Aug 9, 8:30 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 2 N BEL ALTON 38.49N 76.99W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG CRAIN HWY
&&
EVENT NUMBER LWX1300722
HTSLocal storm report, Aug 9, 8:32 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG 2 S LA PLATA 38.50N 76.96W
08/09/2013 CHARLES MD 911 CALL CENTER
TREE DOWN ALONG SPRINGHILL NEWTOWN ROAD
&&
EVENT NUMBER LWX1300723
HTSLocal storm report, Aug 9, 9:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1007 PM EDT FRI AUG 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM FLASH FLOOD 1 SSW MECHANICSVILLE 38.42N 76.74W
08/09/2013 ST. MARYS MD TRAINED SPOTTER
SPOTTER REPORTS WATER OF UNKNOWN DEPTH FLOWING ACROSS
BAPTIST CHURCH ROAD APRXLY 1.5 MILE WEST OF RTE. 5 AT
AROUND 950 PM.
&&
EVENT NUMBER LWX1300724
MEADOWSFlash Flood, St. Mary'S
- When
- August 9, 9:50 PM EST to 11:50 PM EST
- Where
- St. Mary'S County, 0.77 mi WSW of Forest Hall to 0.93 mi WSW of Forest Hall
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.418, -76.734
There was water of unknown depth flowing across Baptist Church Road approximately 1.5 miles west of Route 5.
Flash Flood, Charles
- When
- August 9, 10:28 PM EST to August 10, 12:28 AM EST
- Where
- Charles County, 1.52 mi SW of Dubois to 1.62 mi SW of Dubois
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.463, -76.848
Dubois Road at AG Supply Place was closed due to high water. A car was stuck in the high water in the same location.
Flash Flood, St. Mary'S
- When
- August 10, 12:52 AM EST to 2:52 AM EST
- Where
- St. Mary'S County, 0.6 mi NNW of Hunterville to 0.61 mi NNW of Hunterville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.478, -76.733
All Faith Church Road is closed at Killpeck Creek due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472343, 472344, 472345.